Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 427, NWS Tallahassee, FL

August 14, 2015Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 14, 2015, 4:14 PM EDT for Leon County, Florida. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2015, 4:14 PM EDT (20:14 UTC)
Expired
Aug 14, 2015, 4:33 PM EDT
In force
19 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 11 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:15 PM EDTTSTM WND DMG1 Nw Tallahassee, FLTREE DOWN ON POWER LINE NEAR THE INTERSECTION OF WOODWARD AND BREVARD STREET
Aug 14, 4:15 PM EDTTSTM WND DMG2 Ese Tallahassee, FLPOWER LINE ALSO DOWN NEAR BLAIRSTONE AND APALACHEE. REPORTED BY RETIRED USAF METEOROLOGIST. ALSO 6 INCHES OF WATER ON THE ROAD.
Aug 14, 4:15 PM EDTTSTM WND DMG2 Nnw Tallahassee, FLPICTURE SUBMITTED ON SOCIAL MEDIA OF A TREE DOWN ON A POWER LINE ALONG REDBUD AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS52 KTAE 142014
SVRTAE
FLC073-142045-
/O.NEW.KTAE.SV.W.0427.150814T2014Z-150814T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 PM EDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEON COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 445 PM EDT

* AT 414 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR TALLAHASSEE...AND MOVING SOUTHWEST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TALLAHASSEE...FLORIDA A AND M...INNOVATION PARK...FOREST MEADOWS
  PARK...FALLSCHASE...STATE CAPITAL COMPLEX...EIGHT MILE POND...
  BELAIR...TALLAHASSEE MALL...RALFORD GREENWAY...LAKE JACKSON...MACON
  COMMUNITY PARK...LEON COUNTY CIVIC CENTER...MISSION SAN LUIS...
  WINTHROP PARK...LAKE BRADFORD...ANDREW...MACLAY STATE GARDENS...
  ORCHARD POND AND LAKE ELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3032 8449 3041 8459 3044 8456 3044 8453
      3046 8449 3046 8446 3047 8441 3048 8440
      3051 8440 3052 8439 3057 8438 3059 8435
      3060 8427 3042 8412 3030 8431
TIME...MOT...LOC 2014Z 061DEG 18KT 3042 8433 

$$

42-DVD
1 follow-up statement
850 
WWUS52 KTAE 142033
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT FRI AUG 14 2015

FLC073-142043-
/O.CAN.KTAE.SV.W.0427.000000T0000Z-150814T2045Z/
LEON FL-
433 PM EDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3032 8449 3041 8459 3044 8456 3044 8453
      3046 8449 3046 8446 3047 8441 3048 8440
      3051 8440 3052 8439 3057 8438 3059 8435
      3060 8427 3042 8412 3030 8431
TIME...MOT...LOC 2030Z 061DEG 18KT 3037 8443 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:03 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 14, 4:03 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT FRI AUG 14 2015

.Near Term [Through Tonight]...

Low-level moisture is on the increase today over the southern half
of the area, as shown by the more robust cumulus field and
limited mixing of dewpoints early this afternoon. Most favored
areas for rain this afternoon will be the Panhandle and eastern
Big Bend, given the southeasterly flow and limited forcing.

Overnight, a weak trough over the northeastern Gulf will slowly
move westward, increasing rain chances over the coastal waters
and immediate coastal areas of the Panhandle west of Apalachicola.

.Short Term [Saturday Through Sunday Night]...

Changes are in store this weekend, with the relatively dry August
air mass eroding in favor of greater moisture and increased rain
chances compared to the past several days. A primary feature of
interest is a +PV anomaly currently translating south across parts
of Missouri. Numerical models also indicate a variety of other
mid-upper level vorticity maxima across parts of the Arklatex and
far northwestern Gulf of Mexico. How these all interact is still
somewhat uncertain, but models do generally agree on evolving some
sort of elongated trough or gap in the subtropical ridge this
weekend, extending from the Ohio River Valley, to Louisiana, to
the northwest Gulf. The net effect should be a transition to
deeper southerly flow, particularly on Sunday. Drier air may
manage to linger through Saturday afternoon in northern sections
of our forecast area, but by Sunday precipitable water values
should be around 2" in most areas. Therefore, on Saturday we
concentrated the highest (50-60%) PoPs along and south of I-10,
and on Sunday indicated a slight northward expansion.

Another source of uncertainty is the possibility of a
convectively induced circulation or MCV, over the adjacent Gulf
waters, as indicated by a number of convection-allowing models.
This would likely evolve out of slow-moving thunderstorm clusters
over the waters. That might have the effect of focusing more
numerous showers and storms south of Interstate-10, while
decreasing coverage further inland. Chances of locally heavy
rainfall would be also increased in the same areas along and south
of I-10. Convection-allowing models also indicate some stronger
updrafts this weekend, raising the possibility of a few
strong/severe storms (wind the main threat) in addition to the
risk of locally heavy rainfall.

.Long Term [Monday Through Friday]...

Southerly low-level flow and high precipitable water values should
persist through Wednesday per the latest operational ECMWF and
GFS runs. This would likely lead to a more active pattern in terms
of rain chances, and we went slightly above model consensus with
50-60% PoPs from Monday-Wednesday in most areas. The GFS and ECMWF
diverge after that, with the GFS maintaining southerly flow and
increasing low-mid level moisture further. The ECMWF shows a ridge
beginning to build into the area, with low-mid level winds veering
and slightly lower precipitable waters. With the ECMWF ensemble
mean close to the operational ECMWF, we trended lower on the PoPs
and warmer on the temperatures for Thursday-Friday for now.

&&

.Aviation...

[Through 18Z Saturday] Best thunderstorm chances through the
afternoon will be at ECP, with VFR conditions expected elsewhere.
The cumulus deck will occasionally be broken this afternoon, but
CIGS should remain above 030. Showers and thunderstorms will be
more numerous on Saturday, especially around ECP and TLH.

&&

.Marine...

The synoptic weather pattern favors fairly light winds and seas of
3 feet or less. However, there is a chance that persistent
clusters of thunderstorms over the Gulf waters could locally
enhance winds and seas for a time, even after the storms
dissipate. Therefore, 15+ knot winds can't be totally ruled out
this weekend, but low confidence on timing and placement has
precluded inclusion in the CWF at this time. Stronger storms over
the waters this weekend appear likely to produce gusty winds.

&&

.Fire Weather...

Red flag conditions are not expected for the next several days.

&&

.Hydrology...

Some locally heavy rainfall will be possible this weekend, mainly
along and south of Interstate-10. Widely scattered totals of 6-8"
of rain appear possible in that area if training bands of heavy
showers and storms can focus in a particular area for several
hours. Most locations in the region along and south of I-10 should
see an average of 0.5 to 1.0 inches of rain this weekend, though.

Numerous showers and storms are expected from Monday to Wednesday,
with a continued threat of locally heavy rainfall.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  91  75  91  75 /  20  50  40  60  30
Panama City   75  85  76  86  77 /  30  60  40  60  30
Dothan        69  92  72  90  72 /  10  30  20  50  30
Albany        70  92  72  91  73 /  10  20  20  30  30
Valdosta      69  89  73  90  73 /  10  50  30  60  30
Cross City    72  89  74  89  75 /  20  60  40  70  30
Apalachicola  76  88  76  87  77 /  50  50  40  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...CAMP
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...CAMP
MARINE...LAMERS
FIRE WEATHER...DVD
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:13 AM EDTSpecial Marine WarningTAE47 min
Aug 14, 3:22 PM EDTAreal Flood AdvisoryTAEBay53 min
Aug 14, 4:17 PM EDTSevere Thunderstorm WarningTAEGadsden28 min
Aug 14, 6:00 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington30 min
Aug 14, 6:16 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.